International Journal of Mathematics and Mathematical Sciences
Volume 5 (1982), Issue 3, Pages 599-603

Almost convex metrics and Peano compactifications

R. F. Dickman Jr.

Department of Mathematics, Virginia Polytechnic Institute and State University, Blacksburg 24061, Virginia, USA

Received 23 June 1981

Copyright © 1982 R. F. Dickman. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Let (X,d) denote a locally connected, connected separable metric space. We say the X is S-metrizable provided there is a topologically equivalent metric ρ on X such that (X,ρ) has Property S, i.e., for any ϵ>0, X is the union of finitely many connected sets of ρ-diameter less than ϵ. It is well-known that S-metrizable spaces are locally connected and that if ρ is a Property S metric for X, then the usual metric completion (X˜,ρ˜) of (X,ρ) is a compact, locally connected, connected metric space; i.e., (X˜,ρ˜) is a Peano compactification of (X,ρ). In an earlier paper, the author conjectured that if a space (X,d) has a Peano compactification, then it must be S-metrizable. In this paper, that conjecture is shown to be false; however, the connected spaces which have Peano compactificatons are shown to be exactly those having a totally bounded, almost convex metric. Several related results are given.